Utah, 2017Flooding in Utah, February 7 to 27, 2017
February 7 to 27, 2017 · NWS SLC · 4 events in 4 counties and zones
Heavy rainfall and significant snowmelt through the month of February combined to produce flooding in multiple locations across far northern Utah.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9.3 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall and significant snowmelt through the month of February combined to produce flooding in multiple locations across far northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 6, 9:57 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Feb 6, 9:57 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
957 PM MST Mon Feb 6 2017
.SYNOPSIS...A warm and moist pacific system will impact mainly
northern and central Utah and southwest Wyoming through Tuesday
night. A stronger pacific trough is expected to impact all areas
Friday through Saturday.
&&
.DISCUSSION...Zonal flow prevails from the eastern Pacific inland
across the Interior West this evening, while a deep subtropical
moisture tap has been established, and is making landfall along
the central CA coast. A portion of this moisture tap is
penetrating inland across the northern Great Basin, and into
northern Utah. Moisture advection associated with this plume is
forecast to strengthen over the next 12-18 hours, as a wave
currently crossing the northern rockies moves east, allowing for a
backing of the low level flow and an increase in warm
advection/isentropic upglide within this moisture axis late
tonight through the morning hours, coincident with the nose of a
150kt upper jet which is forecast to spread into the northern
Great Basin. Locations which are favored within west to southwest
warm advection regimes such as the northern Wasatch Front, Ogden
and Cache Valleys, as well as Ben Lomond and the Provo
Canyon/Timpanogos area should to well within this regime through
at least midday Tuesday, while the Salt Lake Valley may struggle
to receive much if any precipitation. Snow levels are expected to
remain well above the valley floors and ranging from 6500 to 7500
feet (occasionally higher) through Tuesday. Ridging is forecast to
amplify across the Great Basin later Tuesday into Wednesday
leading to a general decrease in precipitation coverage, with
lingering precipitation becoming increasingly confined to the
higher terrain.
Going forecast includes an upward trend in precipitation coverage
overnight into the morning hours Tuesday, and seems to handle the
going situation well.
&&
.AVIATION...Gusty southerly winds will continue at the SLC terminal
through the overnight hours. Another round of rain showers will
build into the area Tuesday morning, likely lowering ceilings to
near 5000 feet AGL, however CIGS and VIS are expected to remain in
the VFR category.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning until 4 AM MST Wednesday for UTZ007>010-517.
Winter Weather Advisory until noon MST Tuesday for UTZ006.
WY...Winter Weather Advisory until noon MST Tuesday for WYZ021.
&&
Seaman
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 6, 5:48 PM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
548 PM MST MON FEB 6 2017
UTZ001>016-019>021-517-518-WYZ021-071400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
548 PM MST MON FEB 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE ACROSS THE NORTHERN
OUTLOOK AREA OVERNIGHT. SNOW LEVELS WILL BE NEAR 6500 FEET WITH
PERIODS OF HEAVY SNOW ABOVE THAT ELEVATION ALONG WITH LOCALLY
STRONG GUSTY WINDS.
WINTER DRIVING CONDITIONS WILL IMPACT TRAVEL OVER THE MOUNTAIN
PASSES FROM SOLDIER SUMMIT NORTHWARD TONIGHT INTO EARLY TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW...HEAVY AT TIMES WILL CONTINUE IN THE MOUNTAINS NORTH OF
INTERSTATE 70 DURING THE DAY TUESDAY ALONG WITH STRONG GUSTY
WINDS.
WINTER DRIVING CONDITIONS WILL CONTINUE TO IMPACT TRAVEL OVER THE
MOUNTAIN PASSES FROM SOLDIER SUMMIT NORTHWARD EARLY TUESDAY.
SNOW LEVELS WILL RISE TO NEAR 7500 TO 8000 FEET BY AFTERNOON WITH
TRAVEL IMPACTS BECOMING LIMITED TO THE HIGHEST ELEVATIONS.
RAIN ON SNOW MAY CAUSE PONDING OF WATER IN AREAS WITH POOR
DRAINAGE...MAINLY IN WEBER...BOX ELDER AND CACHE COUNTIES.
THE NEXT PACIFIC STORM WILL BRING POTENTIALLY HEAVY RAIN AND HIGH
ELEVATION SNOW TO THE OUTLOOK AREA FRIDAY INTO SATURDAY. HEAVY
RUNOFF COULD DEVELOP IN MANY DRAINAGES ACROSS THE AREA FROM THIS
RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Flood, Cache
- When
- February 7, 12:00 AM MST to February 27, 12:00 AM MST
- Where
- Cache County, 3.76 mi ENE of Avon to 2.65 mi ENE of Richmond
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $4.0 million
- Reported by
- Other Federal Agency
- Coordinates
- 41.551, -111.753
Significant rainfall and snowmelt caused main stem river flooding along the Bear River, and also overwhelmed drainage systems away from the river across much of Cache County. Many roads were flooded and structurally compromised, with over $2.5 million worth of damage reported to roads alone. Debris and flood waters also caused significant damage to sewage and water control systems. Dozens of homes experienced basement flooding, particularly in Wellsville, Hyrum, and Mendon.
Flood, Box Elder
- When
- February 7, 12:00 AM MST to February 27, 12:00 AM MST
- Where
- Box Elder County, 3.15 mi ENE of Perry to 2.89 mi E of Portage Siding
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5.0 million
- Reported by
- Other Federal Agency
- Coordinates
- 41.482, -111.971
Significant rainfall and snowmelt led to main stem river flooding along the Bear River, and also produced widespread flooding away from the river across Box Elder County, with one estimate from the County Commissioner saying that 90% of communities in the county had been affected. Approximately 60 to 100 homes experienced basement flooding, especially in Bothwell, Garland, and Tremonton. Flooding also impacted many businesses and churches. Damage to roadways was also widespread, with over $3.1 million in road damage alone.
Flood, Rich
- When
- February 7, 12:00 AM MST to February 11, 12:00 AM MST
- Where
- Rich County, 0.95 mi ENE of Garden City to 1.27 mi E of Laketown
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 41.953, -111.382
Heavy rain and snowmelt overwhelmed drainage systems in portions of Rich County. A 10 to 15 foot section of a canal was breached near Garden City, leading to flooding in several homes. Eleven homes were also flooded in Laketown, and water flowed over multiple area roadways, including State Route 16 between Randolph and Woodruff.
Flood, Weber
- When
- February 7, 12:00 AM MST to February 12, 12:00 AM MST
- Where
- Weber County, 1.99 mi NNW of Plain City to 1.13 mi NNE of Eden
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 41.327, -112.092
Heavy rain and snowmelt led to residential basement flooding across portions of Weber County, with damage reported in Farr West, Plain City, and across parts of the Ogden Valley.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, February 7, 20171 death · 39 injured · EF3 · 13 events
- Damaging Winds in Florida, February 7, 20171 death · $86,000 · 65 kt wind · 37 events
- Tornadoes and Hail in Mississippi, February 7, 2017$528,000 · EF2 · 18 events
- Winter Storm and Winter Weather in Michigan, February 7 to 8, 20171 death · 2 injured · 8 events
- Flooding and Heavy Snow in California, February 7 to 14, 2017$11 million · 71 kt wind · 11 events
- Flash Flood and Flooding in Nevada, February 7 to 14, 2017$6.5 million · 3 events
- Tornadoes and Damaging Winds in Florida, February 7, 20172 injured · $55,000 · EF1 · 28 events
- Tornado and Damaging Winds in Georgia, February 7, 2017$219,000 · EF1 · 6 events
- Damaging Winds and Lightning Strike in Florida, February 7, 2017$405,000 · 78 kt wind · 9 events
- Damaging Winds in Alabama, February 7, 2017$260,000 · 74 kt wind · 2 events
- Tornado and Hail in Alabama, February 7, 20171 injured · $104,000 · EF0 · 6 events
- Damaging Winds and Lightning Strike in Georgia, February 7, 2017$63,000 · 65 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680334, 680335, 680336, 680346.